• September 17, 2014

Instructions, measuring devices for chidren medications are often inconsistent, study says

Print
Font Size:
Default font size
Larger font size

Posted: Wednesday, December 1, 2010 12:00 pm | Updated: 2:22 pm, Mon Aug 19, 2013.

By SHARI ROAN

Los Angeles Times

Many over-the-counter, liquid medications meant for children contain dosing instructions and measuring cups or droppers that rarely match each other and could confuse even the most careful parent or caretaker, according to a new study. This could easily lead to under- or over-dosing, researchers said.

The study, released online Tuesday in the Journal of the American Medical Association, examined popular liquid cough, cold, allergy and stomach medications as well as painkillers and fever reducers, all for children younger than 12 years old.

More than one quarter of the 200 products examined failed to include a measuring device, such as cup, dropper or oral syringe. Of those that did, nearly all contained at least one inconsistency between the printed dosing instructions and the device. One example: a label that called for one-teaspoon doses packaged with a measuring cup marked in milliliter units.

To see how common the mismatch was in this study was startling," said Dr. Darren A. DeWalt, an associate professor of internal medicine and pediatrics at the University of North Carolina, Chapel Hill, who wrote an editorial accompanying the study. "It's not only confusing information, it's almost not intelligible at times."

In the study, researchers led by a team at the New York University School of Medicine and Bellevue Hospital Center reviewed the 200 top-selling pediatric, oral, liquid, over-the-counter medications.

Of the 148 products that contained a measuring device, almost 99 percent contained at least one inconsistency between the directions and the device. Twenty-four percent of the devices lacked the necessary markings to pour the correct dose. Slightly more than 81 percent had superfluous markings, such as ones for doses that were beyond what would be prescribed.

Units of measurement varied from product to product: 72 percent used milliliters, 78 percent used teaspoons, 19 percent used tablespoons and 6 percent used nonstandard units of measurement such as drams or cubic centimeters. There were nonstandard abbreviations ("tsps" instead of "tsp" for teaspoon) and undefined abbreviations. Five products did not place a zero before decimal points - writing .5 instead of 0.5 - a practice that can cause a 10-fold overdose, the authors said.

"We found problems with inconsistency across all product types and manufacturers," said Dr. H. Shonna Yin, co-author of the study and an assistant professor of pediatrics at New York University School of Medicine. "This is a pervasive problem. Instructions should be patient-centered and easy to understand. They should help parents give medications."

The study did not address product quality; strict Food and Drug Administration rules govern the safety and effectiveness of medications as well as how the drugs are manufactured, packaged and shipped, and their shelf life.

"There is a tremendous amount of science that is brought to bear when it comes to the chemistry of the product," said Laura Bix, an associate professor at Michigan State University who studies the interaction between people and product packages. "Sadly, we don't bring that level of science to understanding the interaction between the person and the package."

Regulations also dictate the information required on product labels, said Bix, who was not involved in the study. However, little attention has been paid to how consumers use the products, she said.

Although dosing errors with these products are rarely harmful, under-dosing can mean a child is not getting relief from pain or other symptoms, DeWalt said. And dangers do exist: Several days of over-dosing with products that contain acetaminophen, for example, can result in serious liver damage.

The study took place before a November 2009 FDA release of voluntary guidelines for manufacturers aimed at reducing dosing errors. These recommendations address many of the problems identified in the study. But, said Yin: "It's unlikely voluntary guidance will be able to solve the problem..... the ... data shows how big this problem is."

It would seem a simple thing to give a child a medication, but not in the case of an exhausted mother trying to read the product directions while the toddler is wailing from his ear infection and other children demand equal attention, Bix said.

"There are all kinds of things that make dosing in a home environment difficult," Bix said. "Parents need to take a breath, read the label and make sure you understand it."

More about

More about

More about

Rules of Conduct

  • 1 Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
  • 2 Don't Threaten or Abuse. Threats of harming another person will not be tolerated. AND PLEASE TURN OFF CAPS LOCK.
  • 3 Be Truthful. Don't knowingly lie about anyone or anything.
  • 4 Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
  • 5 Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
  • 6 Share with Us. We'd love to hear eyewitness accounts, the history behind an article.

Welcome to the discussion.